Medical questions & health advice by board certified doctors
"How can I make my poison ivy stop itching?"
During a camping trip with my fam, I got poison ivy in the woods. I took steroids to make it go away, and now its just like a red rash on the side of my leg, but it still itches really bad. The steroids are all gone. What else can I do to stop the itching?
This sounds like a very severe case of poison ivy. With the vast majority of cases of poison ivy, a short course of steroids such as prednisone or hydrocortisone should cause the rash to go away and the itching should follow shortly after. If you have completed a course of steroids and the rash is still there, I am worried that you may have something else or at least something in addition to poison ivy. If this is just poison ivy, then I would say that you are more sensitive to it than most people. I suggest that you schedule an appointment with a dermatologist. The reason I would recommend you see a specialist is that you may have failed first line treatment for this rash. The dermatologist can take a look at the rash, review the treatment you have received so far, listen to your continued symptoms, and decide what further treatment is necessary. It is possible that the doctor will place you back on steroids. An alternative would be to prescribe a steroid containing cream. If your rash and symptoms are improving by the time you see the doctor, it would be reasonable to just treat the itching with an anti-histamine cream or pill.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.